Scaling limits for internal aggregation models with multiple sources

Abstract

We study the scaling limits of three different aggregation models on ℤd: internal DLA, in which particles perform random walks until reaching an unoccupied site; the rotor-router model, in which particles perform deterministic analogues of random walks; and the divisible sandpile, in which each site distributes its excess mass equally among its neighbors. As the lattice spacing tends to zero, all three models are found to have the same scaling limit, which we describe as the solution to a certain PDE free boundary problem in ℝd. In particular, internal DLA has a deterministic scaling limit. We find that the scaling limits are quadrature domains, which have arisen independently in many fields such as potential theory and fluid dynamics. Our results apply both to the case of multiple point sources and to the Diaconis-Fulton smash sum of domains.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    D. Aharonov and H. S. Shapiro, Domains on which analytic functions satisfy quadrature identities, J. Analyse Math. 30 (1976), 39–73.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    N. Alon and J. H. Spencer, The Probabilistic Method, John Wiley & Sons Inc., New York, 1992.

    Google Scholar 

  3. [3]

    S. Axler, P. Bourdon and W. Ramey, Harmonic Function Theory, 2nd ed., Springer, Berlin, 2001.

    Google Scholar 

  4. [4]

    L. A. Caffarelli, The obstacle problem revisited, J. Fourier Anal. Appl. 4 (1998), 383–402.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    L. A. Caffarelli, L. Karp and H. Shahgholian, Regularity of a free boundary problem with application to the Pompeiu problem, Ann. of Math. (2) 151 (2000), 269–292.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    D. Crowdy, Quadrature domains and fluid dynamics, in Quadrature Domains and Their Applications, Oper. Theory Adv. Appl. 156 (2005), 113–129.

    Article  MathSciNet  Google Scholar 

  7. [7]

    P. Diaconis and W. Fulton, A growth model, a game, an algebra, Lagrange inversion, and characteristic classes, Rend. Sem. Mat. Univ. Pol. Torino 49 (1991), 95–119.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    J. L. Doob, Classical Potential Theory and Its Probabilistic Counterpart, Springer, Berlin, 1984.

    Google Scholar 

  9. [9]

    L. C. Evans, Partial Differential Equations, Amer. Math. Soc., Providence, RI, 1998.

    Google Scholar 

  10. [10]

    A. Friedman, Variational Principles and Free-Boundary Problems, John Wiley & Sons Inc., New York, 1982.

    Google Scholar 

  11. [11]

    Y. Fukai and K. Uchiyama, Potential kernel for two-dimensional random walk, Ann. Probab. 24 (1996), 1979–1992.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    J. Gravner and J. Quastel, Internal DLA and the Stefan problem, Ann. Probab. 28 (2000), 1528–1562.

    MATH  Article  MathSciNet  Google Scholar 

  13. [13]

    B. Gustafsson, Quadrature Identities and the Schottky double, Acta Appl. Math. 1 (1983), 209–240.

    MATH  Article  MathSciNet  Google Scholar 

  14. [14]

    B. Gustafsson, Singular and special points on quadrature domains from an algebraic geometric point of view, J. Analyse Math. 51 (1988), 91–117.

    MATH  Article  MathSciNet  Google Scholar 

  15. [15]

    B. Gustafsson and M. Sakai, Properties of some balayage operators with applications to quadrature domains and moving boundary problems, Nonlinear Anal. 22 (1994), 1221–1245.

    MATH  Article  MathSciNet  Google Scholar 

  16. [16]

    B. Gustafsson and H. S. Shapiro, What is a quadrature domain? in Quadrature Domains and Their Applications, Birkhäuser, Basel, 2005, pp. 1–25.

    Google Scholar 

  17. [17]

    L. Karp and A. S. Margulis, Newtonian potential theory for unbounded sources and applications to free boundary problems, J. Analyse Math. 70 (1996), 1–63.

    MATH  Article  MathSciNet  Google Scholar 

  18. [18]

    L. Karp and H. Shahgholian, Regularity of a free boundary problem, J. Geom. Anal. 9 (1999), 653–669.

    MATH  MathSciNet  Google Scholar 

  19. [19]

    G. Lawler, Intersections of Random Walks, Birkhäuser, Basel, 1996.

    Google Scholar 

  20. [20]

    G. Lawler, M. Bramson and D. Griffeath, Internal diffusion limited aggregation, Ann. Probab. 20 (1992), 2117–2140.

    MATH  Article  MathSciNet  Google Scholar 

  21. [21]

    L. Levine and Y. Peres, Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile, Potential Anal. 30 (2009), 1–27. http://arxiv.org/abs/0704.0688.

    MATH  Article  MathSciNet  Google Scholar 

  22. [22]

    E. H. Lieb and M. Loss, Analysis, 2nd ed., Amer. Math. Soc., Providence, RI, 2001.

    Google Scholar 

  23. [23]

    T. Lindvall, Lectures on the Coupling Method, John Wiley & Sons Inc., New York, 1992.

    Google Scholar 

  24. [24]

    V. B. Priezzhev, D. Dhar, A. Dhar, and S. Krishnamurthy, Eulerian walkers as a model of self-organised criticality, Phys. Rev. Lett. 77 (1996), 5079–5082.

    Article  Google Scholar 

  25. [25]

    S. Richardson, Hele-Shaw flows with a free boundary produced by the injection of fluid into a narrow channel, J. Fluid Mech. 56 (1972), 609–618.

    MATH  Article  Google Scholar 

  26. [26]

    M. Sakai, Quadrature Domains, Lecture Notes in Math. 934, Springer, Berlin, 1982.

    Google Scholar 

  27. [27]

    M. Sakai, Solutions to the obstacle problem as Green potentials, J. Analyse Math. 44 (1984/85), 97–116.

    Article  MathSciNet  Google Scholar 

  28. [28]

    H. Shahgholian, On quadrature domains and the Schwarz potential, J. Math. Anal. Appl. 171 (1992), 61–78.

    MATH  Article  MathSciNet  Google Scholar 

  29. [29]

    H. S. Shapiro, The Schwarz Function and its Generalization to Higher Dimensions, John Wiley & Sons Inc., New York, 1992.

    Google Scholar 

  30. [30]

    K. Uchiyama, Green’s functions for random walks onN, Proc. London Math. Soc. 77 (1998), 215–240.

    Article  MathSciNet  Google Scholar 

  31. [31]

    A. N. Varchenko and P. I. Etingof, Why the Boundary of a Round Drop Becomes a Curve of Order Four, Amer. Math. Soc., Providence, RI, 1992.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Lionel Levine.

Additional information

Supported by an NSF Graduate Research Fellowship, and NSF grant DMS-0605166.

Partially supported by NSF grant DMS-0605166.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Levine, L., Peres, Y. Scaling limits for internal aggregation models with multiple sources. JAMA 111, 151–219 (2010). https://doi.org/10.1007/s11854-010-0015-2

Download citation